Back to Ask the Diabetes Team Ask the Diabetes Team

From Glen Burnie, Maryland, USA:

The doctor told me I have type 2 diabetes, and he immediately put me on metformin twice a day. That was all I was told, except I could go blind; see an eye doctor; watch my feet. I immediately began my own (no sugar, no carbs, no sugar) diet, and I lost 8 pounds in one month, but I was so sick and out of it that I saw my doctor three times in one week.

My doctor had given me a glucose meter, so I tested (morning, noon, and night) for three weeks, and the numbers came down because of what I had omitted from my diet (not the metformin). The doctor said I was doing great by keeping my numbers so low, but I felt like I was on a roller coaster. I felt drugged, had no energy,was lightheaded, was sick on my stomach and extremely spaced out. I was told that I had probably deprived my body of the sugar it was used to for over 60 years, and my body was releasing epinepherine to get the sugar from my cells.

I am supposed to see a dietitian next week, but wonder if the Glucophage is needed since I controlled my glucose level, myself. Is there a consequence to stopping the Glucophage entirely? I want to do this myself with a controlled diet and exercise.


If you have taken the Glucophage [metformin] and dramatically cut your food intake, you cannot say which of those interventions is the cause for your lower blood sugars. It is known that initiating Glucophage may result in nausea, vomiting, and diarrhea. These symptoms, to some degree, may have been superimposed on your dramatic decrease in eating.

I would suggest you work with your physician on a strategy that uses a reasonable diet (not the near-starvation approach you tried originally), exercise, and Glucophage, initially. Over time, you may be able to stop the Glucophage when you have mastered your diet and exercise interventions.

Your feelings about doing things yourself are good but you do not want to go to severe extremes. The extreme interventions will not be sustainable. In addition, I would recommend taking classes about diabetes from a local diabetes education team. Your physician or local hospital will have information regarding these resources.


Original posting 5 Sep 2002
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.